Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 5875  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (277 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed1404    
    Printed24    
    Emailed0    
    PDF Downloaded29    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2014  |  Volume : 60  |  Issue : 2  |  Page : 224-225

Comments on 'Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis'


Department of Pulmonary Critical Care and Sleep Medicine, VMMC and Safdarjang Hospital, New Delhi

Date of Web Publication13-May-2014

Correspondence Address:
Dr. R Animesh
Department of Pulmonary Critical Care and Sleep Medicine, VMMC and Safdarjang Hospital, New Delhi

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.132390

Rights and Permissions




How to cite this article:
Animesh R. Comments on 'Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis'. J Postgrad Med 2014;60:224-5

How to cite this URL:
Animesh R. Comments on 'Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis'. J Postgrad Med [serial online] 2014 [cited 2019 Nov 21];60:224-5. Available from: http://www.jpgmonline.com/text.asp?2014/60/2/224/132390


Sir,

I read with interest the article titled "Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis" [1] and would like to make the following comments.

  1. Previous anti-tubercular therapy (ATT) has been deemed by the authors to be a risk factor for ATT induced hepatotoxicity. This observation is interesting and claims novelty in that though previous history of isoniazid induced hepatitis has been reported as a potential risk factor [2] for ATT induced hepatotoxicity, previous history of ATT intake has not been similarly incriminated. A closer look at [Table 2] and [Table 3] provided by the authors 1 reveals that the odds ratio (OR) for the development of the drug induced hepatitis (DIH) in case of previous ATT is 0.488 [Table 2] and 0.500 [Table 3] which indicates that previous ATT was not a risk factor for DIH (as reported by the authors) but rather a protective factor for the same. But the reason for it being a protective factor needs further deliberation.
  2. As per the data provided on [Table 1] and [Table 2], 1 6.46% (17) of total female patients (263) had DIH as compared to 6.19% (39) of total male patients (630) who had DIH, yet the odds ratio for female developing DIH is computed to be 2.515 (univariate analysis) and 2.463 (multivariate analysis) which seems discrepant.
  3. Human immunodeficiency virus (HIV) co-infection has been implicated to increase the risk for DIH with ATT [3] but it was not found to be a risk factor in the present study. One reason which might be responsible for this lack of association is the unavailability of HIV reports in 636 out of 893 (71.2%) patients. As in a vast majority of cases the HIV serostatus was unknown; any attempt to draw out an association (or the lack of it) seems untenable. Also at a time when testing for HIV is strongly recommended in all tuberculosis patients [4] the reasons for the lack of information on the HIV status in more than two-thirds of patients needs to be further scrutinized.


 
 :: References Top

1.Pore SM, Shinde K. Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis. J Postgrad Med 2014;60:90-2.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al. An official ATS statement: Hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006;174:935-52.   Back to cited text no. 2
[PUBMED]    
3.Ungo JR, Jones D, Ashkin D, Hollender E, Bernstein D, Albanese A, et al. Antituberculosis drug-induced hepatotoxicity: The roleof hepatitis C virus and the human immunodeficiency virus. Am J Respir Crit Care Med 1998;157:1871-6.  Back to cited text no. 3
    
4.World Health Organization. Treatment of tuberculosis: Guidelines. 4 th ed. Geneva: World Health Organization WHO/HTM/TB/; 2009. p. 420.  Back to cited text no. 4
    




 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow